Functiones et Approximatio Commentarii Mathematici

Locally convex spaces not containing $l^1$

Wolfgang M. Ruess

Full-text: Open access


The criteria for non-containment of $l^1$ for the classes of Banach and Fréchet spaces are extended to the class of locally complete locally convex spaces the bounded sets of which are metrizable.

Article information

Funct. Approx. Comment. Math., Volume 50, Number 2 (2014), 351-358.

First available in Project Euclid: 26 June 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46A04: Locally convex Fréchet spaces and (DF)-spaces 46A08: Barrelled spaces, bornological spaces
Secondary: 46B03: Isomorphic theory (including renorming) of Banach spaces

locally convex spaces non-containment of $l^1$ limited sets


Ruess, Wolfgang M. Locally convex spaces not containing $l^1$. Funct. Approx. Comment. Math. 50 (2014), no. 2, 351--358. doi:10.7169/facm/2014.50.2.9.

Export citation


  • K.D. Bierstedt and J. Bonet, Stefan Heinrich's density condition for Fréchet spaces and the characterization of the distinguished Köthe echelon spaces, Math. Nachr. 135 (1985), 149–180
  • K.D. Bierstedt and J. Bonet, Dual density conditions in (DF)-spaces I, Results Math. 14 (1988), 242–274
  • K.D. Bierstedt and J. Bonet, Density conditions in Fréchet and (DF)-spaces, Rev. Mat. Complut. 2 (1989), 59–75
  • J. Bonet and M. Lindström, Convergent sequences in Fréchet spaces. In: Functional Analysis (Essen, 1991; K.D. Bierstedt, A. Pietsch, W.M. Ruess and D. Vogt, Eds.), 391-404; Lecture Notes Pure Appl. Math. 150, Dekker, New York, 1994
  • C. Bosch, T. Gilsdorf, C. Gomez and R. Vera, Local completeness of $l_p(E), \, 1\leq p < \infty$, IJMMS 31(11) (2002), 651–657
  • N. Bourbaki, Espaces vectoriels topologiques, Ch. III-IV, Hermann, Paris, 1964
  • A. Defant and K. Floret, The precompactness-lemma for sets of operators; in: Funct. Analysis, Holomorphy and Approximation Theory II (G. Zapata, Ed.), North-Holland Math. Studies 86 (1984), 39–55
  • J.C. Diaz, Montel subspaces in the countable projective limits of $L_p(\mu)$-spaces, Canad. Math. Bull. 32 (1989), 169–176
  • P. Domanski and L. Drewnowski, Fréchet spaces of continuous vector-valued functions: Complementability in dual Fréchet spaces and injectivity, Studia Math. 102 (1992), 257–267
  • L.E. Dor, On sequences spanning a complex $\,l_1$-space, Proc. Amer. Math. Soc. 47(2) (1975), 515–516
  • L. Drewnowski, The metrizable linear extensions of metrizable sets in topological linear spaces, Proc. Amer. Math. Soc. 51(2) (1975), 323–329
  • G. Emmanuele, A dual characterization of Banach spaces not containing $l^1$, Bull. Acad. Polon. Sci. 34 (1986), 155–160
  • A. Grothendieck, Espaces Vectoriels Topologiques, Sociedade Mat. S. Paulo, Sao Paulo, 1964
  • S. Heinrich, Ultrapowers of locally convex spaces and applications I, Math. Nachr. 118 (1984), 285–315
  • G. Köthe, Topological Vector Spaces I, Springer, Berlin, 1969
  • D.G. Larman and C.A. Rogers, The normability of metrizable sets, Bull. London Math. Soc. 5 (1973), 39–48
  • R.H. Lohman, On the selection of basic sequences in Fréchet spaces, Bull. Inst. Math. Acad. Sinica 2 (1974), 145–152
  • F. Mayoral, Compact sets of compact operators in absence of $l^1$, Proc. Amer. Math. Soc. 129 (2000), 79–82
  • P. Perez Carreras and J. Bonet, Barrelled Locally Convex Spaces, Math. Studies 131 (1987), North-Holland, Amsterdam
  • H.P. Rosenthal, A characterization of Banach spaces containing $l^1$, Proc. Nat. Acad. Sci. U.S.A. 71 (1974), 2411–2413
  • W.M. Ruess, A Grothendieck representation for the completion of cones of continuous seminorms, Math. Ann. 208 (1974), 71–90
  • W.M. Ruess, An operator space characterization of Fréchet spaces not containing $l^1$, Funct. Approx. Comment. Math. 44(2) (2011), 259–264
  • M. Valdivia, On totally reflexive Fréchet spaces, Atti del Congreso Int. Analisi Mat. e sue Applicazioni, Bari (1991), 39–55